Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Waring problem with Dickson polynomials in finite fields

Authors: Alina Ostafe and Igor E. Shparlinski
Journal: Proc. Amer. Math. Soc. 139 (2011), 3815-3820
MSC (2010): Primary 11T06, 11T30
Published electronically: March 11, 2011
MathSciNet review: 2823028
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We improve recent results of D. Gomez and A. Winterhof on the Waring problem with Dickson polynomials in finite fields. Our approach is based on recent advances in arithmetic combinatorics in arbitrary finite fields due to A. Glibichuk and M. Rudnev.

References [Enhancements On Off] (What's this?)

  • 1. J. Bourgain, `Mordell's exponential sum estimate revisited', J. Amer. Math. Soc., 18 (2005), 477-499. MR 2137982 (2006b:11099)
  • 2. J. Bourgain, `Some arithmetical applications of the sum-product theorems in finite fields', Geometric aspects of functional analysis, Lecture Notes in Math., vol. 1910, Springer, Berlin, 2007, 99-116. MR 2347043 (2008j:11098)
  • 3. W.-S. Chou, G. L. Mullen and B. Wassermann, `On the number of solutions of equations of Dickson polynomials over finite fields', Taiwanese J. Math., 12 (2008), 917-931. MR 2426536 (2009f:11148)
  • 4. J. Cipra, `Waring's number in a finite field', Integers, 9 (2009), 435-440. MR 2592521
  • 5. J. Cipra, T. Cochrane and C. Pinner, `Heilbronn's conjecture on Waring's number ($ \bmod p$)', J. Number Theory, 125 (2007), 289-297. MR 2332590 (2008d:11116)
  • 6. T. Cochrane and C. Pinner, `Sum-product estimates applied to Waring's problem $ \bmod p$', Integers, 8 (2008), A46, 1-18. MR 2472064 (2009m:11163)
  • 7. V. C. Garcia, `On the distribution of sparse sequences in prime fields and applications', preprint, 2010 (available from
  • 8. V. C. Garcia, F. Luca and V. J. Mejia, `On sums of Fibonacci numbers modulo $ p$', Bull. Aust. Math. Soc. (to appear).
  • 9. A. Glibichuk, `Sums of powers of subsets of arbitrary finite fields', Izv. Ross. Akad. Nauk Ser. Mat. (transl. as Izvestiya. Mathematics), to appear (in Russian).
  • 10. A. Glibichuk and M. Rudnev, `On additive properties of product sets in an arbitrary finite field', J. d'Analyse Math., 108 (2009), 159-170. MR 2544757 (2010i:11018)
  • 11. D. Gomez and A. Winterhof, `Waring's problem in finite fields with Dickson polynomials', Finite fields: Theory and applications, Contemp. Math., vol. 477, Amer. Math. Soc., 2010, 185-192.
  • 12. R. Lidl, G. L. Mullen, and G. Turnwald, Dickson polynomials, Pitman Monographs and Surveys in Pure and Applied Math., Longman, London-Harlow-Essex, 1993. MR 1237403 (94i:11097)
  • 13. A. Winterhof, `On Waring's problem in finite fields', Acta Arith., 87 (1998), 171-177. MR 1665204 (99k:11154)
  • 14. A. Winterhof and C. van de Woestijne, `Exact solutions to Waring's problem in finite fields', Acta Arith., 141 (2010), 171-190. MR 2579843

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11T06, 11T30

Retrieve articles in all journals with MSC (2010): 11T06, 11T30

Additional Information

Alina Ostafe
Affiliation: Institut für Mathematik, Universität Zürich, Winterthurerstrasse 190, CH-8057, Zürich, Switzerland

Igor E. Shparlinski
Affiliation: Department of Computing, Macquarie University, Sydney, NSW 2109, Australia

Received by editor(s): September 12, 2010
Published electronically: March 11, 2011
Additional Notes: During the preparation of this paper, the first author was supported in part by SNF Grant 121874 (Switzerland) and the second author by ARC Grant DP1092835 (Australia) and by NRF Grant CRP2-2007-03 (Singapore)
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society